Secondary Logo

Journal Logo

IMAGE: COLON

A Fishy Appearance: A Rare Image of Sodium Polystyrene Sulfonate-Induced Ischemic Colitis

Chen, Eugenia Y. BSA1; Spezia-Lindner, Nathaniel MD2; Wong, Myra P. MD3; Chan, Johanna L. MD4

Author Information
doi: 10.14309/crj.0000000000000501
  • Open

CASE REPORT

A 60-year-old man with chronic kidney disease and advanced Parkinson disease complicated by chronic constipation and recurrent aspiration requiring percutaneous endoscopic gastrostomy and tracheostomy presented to the hospital with syncope and retching of blood at home. In the emergency department, the patient exhibited active bleeding from his percutaneous endoscopic gastrostomy site and tracheostomy. Digital rectal exam was notable for melena. The patient was noted to be hypotensive, and laboratory test results were significant for a hemoglobin concentration of 9.6 g/dL, a lactic acid level of 4.9 mmol/L, and an acute kidney injury (creatinine of 2.9 mg/dL from a baseline of 1.5 mg/dL). This was complicated by hyperkalemia to 6.2 mEq/L, which was medically managed with intravenous insulin, dextrose, nebulized albuterol, and multiple doses of sodium polystyrene sulfonate (SPS) suspension. Upper endoscopy revealed a proximal esophageal pill-shaped ulcer as the likely source of bleed. On hospital day 5, the patient developed hematochezia with a recurrent drop in hemoglobin concentration. Colonoscopy was performed, which demonstrated continuous areas of extensively ulcerated mucosa in the sigmoid colon with necrosis and stigmata of recent bleed, consistent with severe ischemic colitis (Figure 1). Biopsies taken from the ulcerated mucosa demonstrated prominent necroinflammatory exudate and debris with scattered purple crystals in a fish-scale appearance, consistent with SPS-induced ischemic colitis (Figure 2).

Figure 1.
Figure 1.:
(A) Colonoscopy finding demonstrates continuous area of extensively ulcerated mucosa within the sigmoid colon. (B) Necrosis and stigmata of recent bleed consistent with severe ischemic colitis.
Figure 2.
Figure 2.:
Biopsy of colonic mucosa showing (A) ulceration with necroinflammatory exudate and few scattered crystal particles, suggestive of sodium polystyrene sulfonate (SPS)-induced mucosal injury (hematoxylin and eosin stain, 100× magnification) and (B) purple, rhomboid crystal with fish-scale appearance of SPS, in a background of necroinflammatory exudate and debris (hematoxylin and eosin stain, 200× magnification).

SPS, is a commonly used cation exchange resin in the management of hyperkalemia. Despite its widespread use, recent literature has drawn into question the efficacy of SPS and has highlighted potential side effects including the risk of colonic necrosis/ischemic colitis.1 When using a cation exchanger to remove total body potassium, SPS has increasingly fallen out of favor due to its uncommon but potentially devastating side effects and modest clinical efficacy. In 2019, 2 large observational studies confirmed the high risk (up to 2-fold in the larger study) of SPS administration with catastrophic gastrointestinal toxicity, including ulcerations and perforations.2,3 For these reasons, newer cation exchangers such as patiromer and sodium zirconium cyclosilicate (ZS9) are preferred to SPS, given the strong evidence of dose-dependent hypokalemic effect, decreased frequency of adverse gastrointestinal toxicities (with ZS9), and quicker onset of action.4,5 This case illustrates a classic portrayal of ischemic colitis after SPS administration. Additional consideration of the risks of SPS is warranted for patients who have pre-existing risks for ischemic colitis, such as this patient with gut hypomotility and global hypoperfusion on admission.

DISCLOSURES

Author contributions: E. Chen wrote the manuscript and is the article guarantor. N. Spezia-Lindner edited manuscript. M. Wong provided the pathology images. J. Chan revised the manuscript for intellectual content.

Acknowledgments: The authors would like to acknowledge Suneal Agarwal who helped obtain colonoscopy images.

Financial disclosure: None to report.

Informed consent was obtained for this case report.

REFERENCES

1. Sterns RH, Rojas M, Bernstein P, Chennupati S. Ion-exchange resins for the treatment of hyperkalemia: Are they safe and effective? J Am Soc Nephrol 2010;21(5):733–5.
2. Noel JA, Bota SE, Petrcich W, et al. Risk of hospitalization for serious adverse gastrointestinal events associated with sodium polystyrene sulfonate use in patients of advanced age. JAMA Intern Med 2020;179(8):1025–33.
3. Laureati P, Xu Y, Trevisan M, et al. Initiation of sodium polystyrene sulphonate and the risk of gastrointestinal adverse events in advanced chronic kidney disease: A nationwide study. Nephrol Dial Transplant 2020;35(9):1518–26.
4. Anker SD, Kosiborod M, Zannad F, et al. Maintenance of serum potassium with sodium zirconium cyclosilicate (ZS-9) in heart failure patients: Results from a phase 3 randomized, double-blind, placebo-controlled trial. Eur J Heart Fail 2015;17(10):1050–6.
5. Beccari M, Meaney C. Clinical utility of patiromer, sodium zirconium cyclosilicate, and sodium polystyrene sulfonate for the treatment of hyperkalemia: An evidence-based review. Core Evid 2017;12:11–24.
© 2020 The Author(s). Published by Wolters Kluwer Health, Inc. on behalf of The American College of Gastroenterology.